Search Results

You are looking at 1 - 2 of 2 items for

  • Author or Editor: Thomas W. Swerczek x
  • Refine by Access: All Content x
Clear All Modify Search

Abstract

CASE DESCRIPTION

Unexplained clinical signs of weight loss and emaciation were reported in a herd of Thoroughbred horses grazing spring pastures on a central Kentucky farm, even though supplemental grain and hay were provided.

CLINICAL FINDINGS

A buttercup plant, Ranunculus bulbosus L, was abundantly present in all pastures and paddocks on the farm. All horses, especially lactating mares and their foals, had mild to severe weight loss as assessed by body condition. Seven mares on the farm had been confirmed pregnant between 30 and 45 days of gestation, but were later found to have aborted. Two 2-year-old fillies developed severe diarrhea, incoordination, recumbency, and paralysis and were euthanized. Necropsy of these horses revealed ulcers and erosions in the stomach and large intestine. The findings were considered consistent with buttercup toxicosis.

TREATMENT AND OUTCOME

The horses were moved from the buttercup-infested pastures to a farm free of the weed. All horses made an uneventful recovery, and clinical signs resolved after the horses were transferred to buttercup-free pastures. Mares that had aborted conceived successfully in the next breeding season.

CLINICAL RELEVANCE

The buttercup plant is toxic for all classes of livestock. The clinical signs associated with buttercup toxicosis may mimic other disease syndromes affecting the gastrointestinal tract of herbivores. On-farm epidemiological investigations are an essential part of the diagnosis of this condition. Consumption of buttercups has previously been associated with abortions in cattle, but to the author's knowledge, this has not previously been described in horses.

Restricted access
in Journal of the American Veterinary Medical Association
in Journal of the American Veterinary Medical Association